Post-Gastric Bypass Hypoglycemia

Back to Careers

Post-Gastric Bypass Hypoglycemia

Hypoglycemia associated with bariatric surgery, especially Roux-en-Y gastric bypass surgery, can occur quickly and result in seizures, confusion, and focal neurological deficits. The hypoglycemia after gastric bypass surgery responds variably to nutritional changes and often requires treatment with medication.

Although hypoglycemia after bariatric surgery is associated with hyperinsulinemic responses to meals, the cause may be multifactorial. Postprandial hypoglycemia can develop months to years after surgery and occurs with a range of severity in post-gastric-bypass patients. Current treatment options include acarbose, somatostatin (octreotide), verapamil, and diazoxide, each having the risk of undesirable side effects. In more severe cases, a partial pancreatectomy or reversal of the gastric bypass may be required.